South Dakota, 2015

Lightning Strike in South Dakota, June 4, 2015

June 4, 2015 · NWS UNR · 1 event in 1 county or zone

Lightning damaged a house southwest of Rapid City.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

Lightning damaged a house southwest of Rapid City.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jun 4, 2:15 AM MST, 45 minutes earlier.

Area forecast discussion, Jun 4, 2:15 AM MST, 45 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
315 AM MDT THU JUN 4 2015

.SHORT TERM...TODAY THROUGH FRIDAY NIGHT
ISSUED AT 311 AM MDT THU JUN 4 2015

UPPER SHORTWAVE MOVING THROUGH THE SOUTHWEST FLOW IS PUSHING
SHOWERS AND STORMS INTO THE NORTHERN PLAINS...ONE OF WHICH REMAINS
SEVERE AT THIS TIME. RADAR SHOWS SHOWER COVERAGE OVER THE WESTERN
HALF OF THE CWA...WITH A SUPERCELL CURRENTLY OVER FAR SOUTHWEST SD
MOST LIKELY PRODUCING LARGE HAIL. SURFACE HIGH PRESSURE SITS OVER
NORTHERN ND. WINDS ARE EASTERLY AND LIGHT...WITH TEMPS IN THE 60S.

COOL HIGH PRESSURE AND CLOUDINESS WILL KEEP TEMPS BELOW AVERAGE...IN
THE 60S TO LOWER 70S. CONVECTION WILL CONTINUE THROUGH THE DAY FOR
MUCH OF THE AREA. SHORTWAVE WILL MAKE ITS WAY NORTHEAST OF THE CWA
BY THIS AFTERNOON...BUT MORE ENERGY FROM UPPER LOW OVER CA WILL
EJECT INTO THE REGION. EASTERLY UPSLOPE FLOW WILL CONTINUE TO BRING
MOISTURE INTO THE AREA AND THE ENVIRONMENT WILL BECOME INCREASINGLY
UNSTABLE IN THE AFTERNOON. MLCAPE WILL REACH 3000 J/KG ACROSS
SOUTHWESTERN SD...WITH 0-6KM SHEAR AROUND 40 KTS. THEREFORE
ANOTHER ROUND OF SEVERE WEATHER IS EXPECTED THIS AFTERNOON AND
EVENING...ESPECIALLY ACROSS SOUTHWESTERN SD...WITH HEAVY
RAIN...STRONG WINDS AND LARGE HAIL POSSIBLE. WOULD NOT RULE OUT AN
ISOLATED TORNADO. PRECIPITABLE WATER VALUES ARE AROUND AN INCH
AGAIN...AND SO CONSIDERED A FLASH FLOOD WATCH ACROSS NORTHEAST WY
WHERE FLASH FLOODING IS ONGOING. BELIEVE MOST OF THE CONVECTION
WILL BE EAST OF THERE TODAY SO WILL FORGO WATCH FOR NOW.
HOWEVER...STORM MOTION IS AROUND 20 KTS IN THE AFTERNOON...DECREASING
TO 10 KTS IN THE EVENING...SO WILL HAVE TO CONTINUE TO CONSIDER
FLASH FLOODING WITH ANY EVENING CONVECTION THAT DEVELOPS AND
PERSISTS OVER ALREADY SATURATED GROUND.

FRIDAY MORNING WILL BE BRIEFLY DRIER AS RIDGE AXIS IS OVER THE
NORTHERN PLAINS...BEFORE NEXT PIECE OF ENERGY MOVES INTO THE REGION.
WIDESPREAD SHOWERS AND THUNDERSTORMS ARE EXPECTED LATE FRIDAY...WITH
THE GREATEST THREAT OF SEVERE WEATHER OVER NORTHEASTERN WYOMING.
INGREDIENTS ARE ALSO SUFFICIENT FOR SOME STRONG TO SEVERE STORMS
OVER PORTIONS OF WESTERN SD. LATER SHIFTS MAY NEED TO CONSIDER A
FLASH FLOOD WATCH FOR FRIDAY...WHEN PRECIPITABLE WATER IS AROUND 1.5
INCHES AND STORM MOTION IS FAIRLY WEAK. HIGHS FRIDAY WILL BE IN THE
70S.

.LONG TERM...SATURDAY THROUGH WEDNESDAY
ISSUED AT 311 AM MDT THU JUN 4 2015

SPLIT UPPER FLOW DEVELOPS BY SATURDAY...WITH UPPER LOW
SPINNING OVER THE SOUTHWESTERN CONUS. MAY BE A BRIEF BREAK IN PRECIP
SATURDAY BETWEEN EXITING PRECIP FROM FRIDAY NIGHT AND NEXT WAVE
SATURDAY AFTERNOON/EVENING. COULD BE A FEW STRONG STORMS...MAINLY
ACROSS THE SOUTHERN CWA...BUT WIDESPREAD SEVERE WEATHER IS NOT
EXPECTED. SYSTEM WEAKENS SUNDAY AS UPPER LEVEL RIDGE SLOWLY MOVES
INTO THE AREA FOR EARLY NEXT WEEK...WITH DIMINISHING TSRA CHANCES
AND WARMING TEMPERATURES. MODELS ARE SHOWING ACTIVE SOUTHWEST FLOW
RETURNING FOR THE END OF NEXT WEEK.

&&

.AVIATION...FOR THE 12Z TAFS THROUGH 12Z FRIDAY MORNING
ISSUED AT 311 AM MDT THU JUN 4 2015

LEFTOVER MVFR CIGS JUST NORTHEAST OF BLACK HILLS WILL
LIFT INTO A VFR SC/CU DECK. REST OF AREA WILL SEE VFR CONDITIONS
THROUGH LATE AFTERNOON. SHRA/TSRA WILL DEVELOP OVER NORTHEAST
WY/HIGHER TERRAIN LATER THIS AFTERNOON WITH LOCAL MVFR CIGS/VSBYS
AND HAIL/GUSTY WINDS. A DISTURBANCE WILL MOVE FROM SOUTHWEST TO
NORTHEAST TONIGHT BRINGING INCREASING SHRA/TSRA COVERAGE ALONG WITH
WIDESPREAD MVFR CIGS/VSBYS AT TIMES THROUGH THURSDAY MORNING.
OVERNIGHT INTO THURSDAY MORNING...IFR CIGS/VSBYS OVER/NEAR THE BLACK
HILLS AS BOUNDARY LAYER FLOWS BECOMES INCREASINGLY UPSLOPE.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
WY...NONE.
&&

SHORT TERM...POJORLIE
LONG TERM...POJORLIE
AVIATION...JC
Hazardous weather outlook, Jun 4, 2:36 AM MST, 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
336 AM MDT THU JUN 4 2015

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-050945-
HARDING-PERKINS-BUTTE-NORTHERN MEADE CO PLAINS-ZIEBACH-
NORTHERN BLACK HILLS-NORTHERN FOOT HILLS-RAPID CITY-
SOUTHERN FOOT HILLS-CENTRAL BLACK HILLS-SOUTHERN BLACK HILLS-
CUSTER CO PLAINS-PENNINGTON CO PLAINS-HAAKON-FALL RIVER-SHANNON-
JACKSON-BENNETT-MELLETTE-TODD-TRIPP-STURGIS/PIEDMONT FOOT HILLS-
SOUTHERN MEADE CO PLAINS-HERMOSA FOOT HILLS-NORTHERN CAMPBELL-
SOUTHERN CAMPBELL-WESTERN CROOK-WYOMING BLACK HILLS-WESTON-
NORTHEASTERN CROOK-
336 AM MDT THU JUN 4 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS ARE LIKELY TODAY AND TONIGHT...WITH A
SLIGHT RISK OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING STRONG
WINDS AND LARGE HAIL ACROSS NORTHEASTERN WYOMING...THE BLACK
HILLS...AND SOUTHWESTERN SOUTH DAKOTA. AN ISOLATED TORNADO MAY BE
POSSIBLE.

HIGH STREAM FLOWS WITH SOME MINOR FLOODING WILL CONTINUE ON SOME
CREEKS AND STREAMS IN THE BLACK HILLS AND THE ADJACENT PLAINS...AS
WELL AS PORTIONS OF NORTHEASTERN WYOMING. SOME OF THE STORMS
TODAY AND TONIGHT MAY PRODUCE HEAVY RAIN...WHICH COULD AGGRAVATE
FLOODING CONDITIONS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A CHANCE OF SHOWERS AND THUNDERSTORMS OVER VARIOUS PARTS
OF THE AREA EACH DAY FROM FRIDAY THROUGH SUNDAY. STRONG TO SEVERE
STORMS MAY BE POSSIBLE FRIDAY...AND HEAVY RAIN MAY WORSEN
FLOODING CONDITIONS. DRIER AND WARMER WEATHER IS EXPECTED FOR
EARLY NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...
OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY

In the hours before

Special weather statement, Jun 3, 9:59 PM MST, 5 hours 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
1059 PM MDT WED JUN 3 2015

WYZ055-040545-
SOUTHERN CAMPBELL WY-
1059 PM MDT WED JUN 3 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CAMPBELL COUNTY
UNTIL 1145 PM MDT...

AT 1059 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 10
MILES SOUTHEAST OF LINCH...OR 29 MILES SOUTHWEST OF WRIGHT...MOVING
EAST AT 30 MPH.

DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
PINE TREE JUNCTION AND PUMPKIN BUTTES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO MINOR FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 4376 10602 4382 10577 4350 10554 4350 10602
TIME...MOT...LOC 0459Z 248DEG 24KT 4354 10602

AWARD
Special weather statement, Jun 3, 10:38 PM MST, 4 hours 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
1138 PM MDT WED JUN 3 2015

WYZ055-058-040630-
SOUTHERN CAMPBELL WY-WESTON WY-
1138 PM MDT WED JUN 3 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CAMPBELL AND
SOUTHWESTERN WESTON COUNTIES UNTIL 1230 AM MDT...

AT 1137 PM MDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 8 MILES NORTHWEST OF WRIGHT
TO 18 MILES NORTHWEST OF BILL...AND MOVING EAST AT 35 MPH.

DIME SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
WRIGHT...RENO JUNCTION AND ROCHELLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO MINOR FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 4413 10503 4350 10483 4350 10564 4394 10575
TIME...MOT...LOC 0537Z 253DEG 32KT 4380 10565 4339 10553

AWARD
Local storm report, Jun 3, 11:09 PM MST, 3 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
1209 AM MDT THU JUN 04 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1155 PM     TSTM WND GST     17 WSW WRIGHT           43.62N 105.79W
06/03/2015  M62 MPH          CAMPBELL           WY   DEPT OF HIGHWAYS

&&

JC
Local storm report, Jun 4, 1:27 AM MST, 1 hour 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
227 AM MDT THU JUN 04 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0220 AM     TSTM WND GST     8 W JEWEL CAVE          43.73N 103.99W
06/04/2015  M64 MPH          CUSTER             SD   DEPT OF HIGHWAYS

&&

JC

The radar

The Rapid City radar (KUDX), 40 km away, was scanning. The volume nearest the first event began at 09:59 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Pennington

When
June 4, 3:00 AM MST
Where
Pennington County, 4 mi NE of Rockerville
Property damage
$2,000
Reported by
Broadcast Media
Coordinates
44.001, -103.303

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2015Every state in 2015This day in weather historyWarnings in South Dakota, June 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 586624.